Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 119, NWS Pueblo, CO

August 13, 1997Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 1997, 5:37 PM MDT for Crowley County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 1997, 5:37 PM MDT (23:37 UTC)
Expired
Aug 13, 1997, 6:40 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 38 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 11.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS1 KPUB 132340
SVRPUB
COC025-140040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED LOCATION TIMES
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
537 PM MDT WED AUG 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  CROWLEY COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 640 PM MDT
 
* SOME LOCATIONS AFFECTED
   OPEN COUNTRY WEST OF HIGHWAY 71 AND NORTH OF HIGHWAY 96 THROUGH
    615 PM
   HIGHWAY 71 NORTH OF ORDWAY BY 615 PM


* AT 535 PM RADAR SHOWED A SEVERE STORM 14 MILES NORTHWEST OF ORDWAY
  MOVING EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:41 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 2:41 PM MDT, 2 hours 56 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT WED AUG 13 1997

CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND INTENSITY.
MODELS INDICATE FAST AND MOIST WESTERLY FLOW OVER COLORADO
AND THIS VERIFIED BY RADAR/SATELLITE IMAGES.  ACTIVITY IS
MORE INTENSE AND WIDESPREAD THAN THIS TIME YESTERDAY.  MODELS
INDICATE CWA TO BE UNDER RIGHT REAR EXIT REGION OF THE JET
TONIGHT SO WOULD EXPECT ACTIVITY TO BE LESS INHIBITED AND
MORE WIDESPREAD.  ALSO EXPECT SEVERE POTENTIAL TO BE HIGHER
TONIGHT DUE TO INCREASED WIND SHEAR.  MODELS INDICATE 60-80+
KNOT JET STREAMING NORTHEAST ACROSS COLORADO AND THIS WELL
SUPPORTED BY MORNING RAOBS.  SEVERE WEATHER IS ALSO QUITE
POSSIBLE ALONG CONVERGENT AXIS (SURFACE TROF) DRAPED ACROSS
PROWERS...BACA AND LAS ANIMAS COUNTIES FROM NEAR HOLLY TO NEAR
KIM.  VISIBILE IMAGERY AND NOW RADAR CLEARLY SHOW CONVECTION
ALONG BOUNDARY.  DEWPOINTS ARE VERY HIGH ALONG THIS BOUNDARY.

MOISTURE IS NOT AS DEEP OVER THE PLAINS ADJACENT TO THE MOUNTAINS THIS
AFTERNOON.  THE DRYING EFFECT OF STRONG WESTERLY FLOW ALOFT APPEARS TO
BE TAKING ITS TOLL.  DEWPOINTS ARE NOW DOWN IN THE HIGH 40S AT COS AND
TAD.  THIS MAY DECREASE THE POTENTIAL FOR HEAVY RAIN NEAR THE MOUNTAINS
TO SOME DEGREE.  HOWEVER...FEEL THAT STRONGER SEVERE POTENTIAL WILL
TEND TO NEGATE THIS EFFECT.

ACROSS SAN LUIS VALLEY AND SURROUNDING MOUNTAINS...LOW LEVEL MOISTURE
IS NOT THAT IMPR ESSIVE...STORMS SHOULD GENERALLY BE GARDEN VARIETY.

LW

In the hours before

Special weather statement, Aug 13, 1:51 PM MDT, 3 hours 46 minutes before
COZ077-080-081-132055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
151 PM MDT WED AUG 13 1997

...STRONG THUNDERSTORMS WILL LIKELY FORM OVER PORTIONS OF
   PROWERS...BACA AND LAS ANIMAS COUNTIES BY MIDAFTERNOON...

STRONG THUNDERSTORMS WILL LIKELY FORM BY MIDAFTERNOON ALONG A
CONVERGENCE BOUNDARY THAT EXTENDS THROUGH PROWERS...BACA AND LAS
ANIMAS COUNTIES.   HEAVY RAIN...STRONG GUSTY WINDS TO 50 MPH AND
SMALL HAIL CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT FORM ALONG
THE BOUNDARY.

SOME LOCATIONS THAT WILL BE INITIALLY VULNERABLE TO STORMS INCLUDE
PROWERS COUNTY SOUTH OF LAMAR...BACA COUNTY NEAR HIGHWAY 287/385
NORTH OF SPRINGFIELD AND ALSO ALONG HIGHWAY 160 NEAR AND WEST OF
SPRINGFIELD AND SOUTH OF HIGHWAY 160 THROUGH LAS ANIMAS COUNTY.

AT 145 PM...RADAR INDICATED STRONG THUNDERSTORMS AROUND 15 MILES
SOUTH OF KIM.  A CLUSTER OF STORMS WAS ALSO DEVELOPING WEST OF I-25
IN EXTREME NORTHERN NEW MEXICO.  THESE STORMS WERE MOVING EAST 10 TO
15 MPH.

HAYNES
Local storm report, Aug 13, 3:25 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT WED AUG 13 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0320 PM    4 NE HOLLY                CO   1.00 INCH HAIL
08/13/97   PROWERS
Local storm report, Aug 13, 3:27 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT WED AUG 13 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0320 PM    4 NE HOLLY                CO   1.00 INCH HAIL
08/13/97   PROWERS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:03 PM MDTSevere Thunderstorm WarningPUBPueblo57 min
Aug 12, 9:05 PM MDTFlash Flood WarningPUBProwers7 hr
Aug 13, 1:41 AM MDTSevere Thunderstorm WarningPUBKiowa59 min
Aug 13, 2:11 AM MDTSevere Thunderstorm WarningPUBBent64 min
Aug 13, 3:35 AM MDTFlash Flood WarningPUBProwers2 hr
Aug 13, 3:12 PM MDTSevere Thunderstorm WarningPUBProwers33 min
Aug 13, 5:57 PM MDTSevere Thunderstorm WarningPUBKiowa53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.